Hypoglycemia is the clinical syndrome that results from low blood sugar. The symptoms of hypoglycemia can vary from person to person, as can the severity as I’ve personally dealt with in the past when my severe low was accompanied with a seizure.
This was the first time this as ever happened to me since being diagnosed as a type 1 diabetic over 11 years ago now. While I don’t remember the seizure itself, lets just say we made it a memorable experience for the community as it happened at my sons fall soccer tournament. So what is a hypoglycemic seizure and what are the warning signs of having a seizure? Lets take a closer look!
What Is A Hypoglycemic Seizure:
So what causes a seizure? A hypoglycemic seizure may be triggered by injecting too much insulin, or failing to eat soon enough after using a fast acting insulin (exactly what happened to me); excessive use of alcohol, skipping meals,or exercising vigorously without adjusting insulin dosages or eating properly.
A seizure may also be triggered by oral diabetes medications that cause the pancreas to produce more insulin. Whatever the cause of the seizure, it needs to be treated as a medical emergency. To identify the onset of ahypoglycemic seizure,look for the following warning signs of seizures and symptoms:
- Feeling faint or too sleepy
- Feeling cold or clammy
- Unexplained emotional behaviors
- Uncontrollable crying
- Unaware of surroundings
- Changes in vision
- Loss of ability to speak clearly
- Loss of muscle control
- Muscle weakness
As diabetics, glucagon plays a vital role in part of our overall management and as I experienced a couple weeks ago, it can save your life. As a type 1 diabetic, I’m very well versed on how this works (unfortunately), and why it is so important and how it can keep us out of emergent situations or in my case, help you come out of a diabetic seizure.
So for all the newly diagnosed diabetics out there, young and old, what is glucagon? What is it so important that we should have it on us at all time, wherever we go? Lets take a closer look!
What Is Glucagon:
Glucagon is a hormone (like insulin) that is naturally made in the pancreas. The pancreas produces this hormone when the body needs to put more sugar (glucose) in the blood to be used for energy. Glucagon raises the blood sugar by sending a signal to the liver and muscles (where your body naturally stores glucose) to release glucose.
The difference between the two, is that insulin lowers your blood glucose (sugar) by helping your body use the glucose in the blood for energy. Glucagon raises your blood glucose (sugar) by causing the liver and muscles to release stored glucose quickly. Though glucagon helps raise the level of glucose in the blood, it is not considered a sugar.
In its simplest form per Lilly, one of the manufactures of glucagon kits:
Glucagon is a medicine that’s different from insulin. It’s used to treat severe low blood sugar (hypoglycemia). Glucagon works by telling your body to release sugar into the bloodstream to bring the blood sugar level back up.
The Role Of Glucagon In The Body:
Glucagon plays an active role in allowing the body to regulate the utilization of glucose and fats.
Glucagon is released in response to low blood glucose levels and to events whereby the body needs additional glucose, such as in response to vigorous exercise.
When glucagon is released it can perform the following tasks:
- Stimulating the liver to break down glycogen to be released into the blood as glucose
- Activating gluconeogenesis, the conversion of amino acids into glucose
- Breaking down stored fat (triglycerides) into fatty acids for use as fuel by cells
Insulin And Glucagon:
Glucagon is usually given by injection beneath the skin, in the muscle, or in the vein. It comes as a powder and liquid that will need to be mixed just before administering the dose. Instructions for mixing and giving the injection are in the package. Glucagon should be administered as soon as possible after discovering that the patient is unconscious from low blood sugar. After the injection, the patient should be turned onto the side to prevent choking if they vomit. Once the injection has been given, contact your doctor. It is very important that all patients have a household member who knows the symptoms of low blood sugar and how to administer glucagon.
If you have low blood sugar often, keep a glucagon kit with you at all times. You should be able to recognize some of the signs and symptoms of low blood sugar (i.e., shakiness, dizziness or lightheadedness, sweating, confusion, nervousness or irritability, sudden changes in behavior or mood, headache, numbness or tingling around the mouth, weakness, pale skin, sudden hunger, clumsy or jerky movements). Try to eat or drink a food or beverage with sugar in it, such as hard candy or fruit juice, before it is necessary to administer.
As diabetics chances are we’ve all experienced those dreaded lows, but what are they? What can we do as type 1 diabetics to avoid them and more importantly, what can we do to prevent them? Lets take a closer look and examine hypoglycemia!
The body’s most important fuel is glucose, a type of sugar. When you digest most foods, sugar is released, and that sugar ends up in your bloodstream as glucose.
Your body, particularly your brain and nervous system, needs a certain level of glucose to function — not too much, and not too little. If your blood glucose level isn’t right, your body will react by showing certain symptoms.
Hypoglycemia occurs when a person’s blood sugar levels are abnormally low, and it’s a potentially serious condition. If you know someone who has diabetes, you may have heard them talk about “insulin shock,” which is the common name for a severe hypoglycemic reaction.
People with diabetes may experience hypoglycemia if they don’t eat enough or if they take too much insulin — the medicine most commonly used to treat diabetes with those who suffer from type 1.
Causes Of Hypoglycemia:
Most cases of hypoglycemia in adults happen in people with diabetes mellitus. Diabetes has two forms, type 1 (loss of all insulin production) and type 2 (inadequate insulin production due to resistance to the actions of insulin).
People with type 1 diabetes must take insulin to control their glucose level; if they skip meals or have a decreased appetite without changing their insulin dose, BAM, you guessed it, bring on the low!
Insulin is also used to treat some people with type 2 diabetes. If a person with type 1 diabetes accidentally takes too much insulin, or a person with type 2 diabetes accidentally takes too much of their oral medications or insulin, he or she may develop hypoglycemia.
Even when a diabetic patient takes medications correctly, improper meals, odd mealtimes, or excessive exercise may result in hypoglycemia.
Classic Signs Of Hypoglycemia:
Symptoms of a low blood sugar will vary depending on the individual, but here is a list of most of the common ones that I’ve personally experienced. It should be noted that low blood sugars can occur suddenly and the most common low sugar symptoms include:
- blurry vision
- rapid heartbeat
- sudden mood changes
- sudden nervousness
- unexplained fatigue
- pale skin
- difficulty sleeping
- skin tingling
- trouble thinking clearly or concentrating
- loss of consciousness
If you have hypoglycemic unawareness, a condition in which you do not know your blood sugar level is dropping, your blood sugar can drop so quickly you may not even have warning symptoms. When this occurs, you can faint, experience a seizure, or even go into a coma. I had the unfortunate experience of a seizure a couple of years ago, definitely not something that I want to deal with again.